Colorado, 2010

Winter Storm and Winter Weather in Colorado, February 11 to 14, 2010

February 11 to 14, 2010 · NWS GJT · 6 events in 6 counties and zones

Several upper level disturbances combined with northerly flow aloft to produce oragraphic lift over the northern and central Colorado mountains, where significant amounts of snow fell.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Several upper level disturbances combined with northerly flow aloft to produce oragraphic lift over the northern and central Colorado mountains, where significant amounts of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 11, 7:36 AM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Feb 11, 7:36 AM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
736 AM MST THU FEB 11 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...

...UPDATED...
INCREASED COVERAGE OF SNOW FROM THE I-70 CORRIDOR NORTHWARD BASED
ON CURRENT AND EXPECTED CONDITIONS.

AREAS OF LIGHT SNOW OBSERVED EARLY THIS MORNING...BEING MOST
PERSISTENT NEAR THE CONTINENTAL DIVIDE FROM MT WERNER ABOVE STEAMBOAT
SPGS SOUTH TO MONARCH PASS. PATCHY FOG OBSERVED IN SOME CENTRAL AND
SOUTHERN VALLEYS. CLOUDS WORKING OVER AND THROUGH A WEST COAST RIDGE
WERE SPREADING INTO NE UT/NW CO.

THE UPPER LOW ALONG THE USA/MEXICO BORDER WILL GET ABSORBED IN THE
SRN JET STREAM STRETCHING FROM BAJA TO THE DEEP SOUTH TODAY...AND BE
A NON-PLAYER FOR US. OUR MAIN WEATHER GENERATOR WILL BE PERSISTENT NW
FLOW CARRYING MOISTURE AND PERIODIC EMBEDDED DISTURBANCES. FIRST
WAVE WILL BE THE SOUTHERN END OF A SHEARING SHORTWAVE OVER THE PAC NW
THAT WILL DROP ACROSS WRN CO TODAY. MODELS BRING ANOTHER SHORTWAVE
ACROSS THE N ON FRI...WITH YET ANOTHER APPROACHING LATE FRI NIGHT.
THESE DISTURBANCES COMBINED WITH FAVORABLE NW OROGRAPHIC FLOW SHOULD
PRODUCE PERIODS OF LIGHT SNOW FOR THE ELKHEAD MTNS AND PARK/GORGE
RANGES TODAY THROUGH FRIDAY NIGHT...BUT ACCUMULATIONS ONLY ON THE
ORDER OF A COUPLE INCHES AT AT TIME...SO NO HIGHLIGHTS. SNOW CHANCES
TAPER OFF ACROSS THE CENTRAL AND SOUTH...WHERE MOST AREAS SHOULD
REMAIN DRY.

.LONG TERM...SATURDAY THROUGH THURSDAY...

THE MID-RANGE MODELS REMAIN IN GOOD AGREEMENT ON THE OVERALL PATTERN.
THE ONLY CONSISTENT DISPARITY IS BETWEEN THE GFS AND ECMWF...WHERE
THE EC IS A BIT DRIER ACROSS THE BOARD. BOTH MODELS MOVE THE MOST
SIGNIFICANT SHORTWAVE TROUGH OF THE PERIOD THROUGH THE AREA ON
SATURDAY EVENING. THIS CHANNELED VORT MAX SHOULD BRING SNOW TO THE
NORTHERN AND CENTRAL CO MOUNTAINS...THE MOUNTAINS OF NE UTAH...AND
THE HIGH PLATEAUS AND VALLEYS OF NW CO AND NE UT.  THIS FEATURE
SHOULD BE STRONGER OVER NORTHERN CO AND UT. THE SOUTHERN CO MOUNTAINS
WILL SEE LESS PRECIPITATION...WITH VERY LITTLE CHANCE OF PRECIP AT
LOWER ELEVATIONS OF SW CO AND SE UT.

SUNDAY NIGHT AND MONDAY...THE SNOWFALL WILL DIMINISH FROM WEST TO
EAST AND THE GREAT BASIN RIDGE WILL CONTINUE TO BUILD. ANOTHER WEAKER
VORT MAX WILL GLIDE DOWN THE EAST SIDE OF THE RIDGE MON AND TUE...
AGAIN EFFECTING NW AND CENTRAL CO MORE THAN THE REST OF THE AREA.

THE GFS INTRODUCES TWO MORE STRONGER TROUGHS THAT PLUNGE DOWN THE
FRONT RANGE TUE NIGHT THROUGH THURSDAY. THE ECMWF HINTS AT THESE BUT
DOES NOT RESOLVE THEM AS MUCH AS THE GFS.

&&

.AVIATION...

SCATTERED SNOW SHOWERS WILL PRODUCE MVFR AND LOCALLY IFR CONDITIONS
OVER THE HIGHER TERRAIN TODAY...MAINLY NORTH OF INTERSTATE 70. AREAS
OF SNOW WILL CONTINUE TO LIMIT VISIBILITY AND CEILINGS UNDER
NORTHWEST WINDS ALOFT ACROSS THE FORECAST AREA. THIS FLOW WILL RESULT
NORTHWEST SLOPES BEING THE FAVORED LOCATION FOR SNOW...ESPECIALLY
ALONG THE CONTINENTAL DIVIDE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

UPDATE.......MC
SHORT TERM...JAD
LONG TERM....CJC
AVIATION.....CJC
Hazardous weather outlook, Feb 11, 5:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST THU FEB 11 2010

COZ001>014-017>023-UTZ022>025-027>029-121245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST THU FEB 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG IN EASTERN UTAH AND SOUTHWEST COLORADO MAY CAUSE SOME
LOCALIZED TRAVEL SLOWDOWNS EARLY THIS MORNING. OCCASIONAL LIGHT SNOW
WILL OCCUR ACROSS THE MOUNTAINS AROUND STEAMBOAT SPRINGS...INCLUDING
RABBIT EARS PASS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF SNOW IN THE MOUNTAINS THROUGH SATURDAY NIGHT...
AND THEN AGAIN MONDAY AND TUESDAY.

THESE STORMS WILL BRING HAZARDOUS WINTER WEATHER TO THE HIGH MOUNTAIN
PASSES OF NORTHEAST UTAH...AND NORTHERN AND CENTRAL COLORADO DUE TO
INCREASING SNOW AND BLOWING SNOW.

SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JAD/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
February 11, 12:00 PM MST to February 14, 7:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Heavy snowfall of 16 to 27 inches occurred across the area. Locally higher amounts of up to 40 inches were reported at the Tower SNOTEL site. Wind gusts up to 40 mph produced areas of blowing and drifting snow.

Winter Storm, Flattop Mountains

When
February 11, 12:00 PM MST to February 14, 7:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Heavy snowfall of 12 to 23 inches occurred across the area. Wind gusts up to 30 mph produced areas of blowing snow.

Winter Weather, Upper Yampa River Basin

When
February 12, 1:00 AM MST to February 13, 3:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred across the area.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 12, 2:00 PM MST to February 14, 7:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred across the area. Some locally higher amounts included 20 inches over Independence Pass and 22 inches at Vail Ski Area. Wind gusts up to 30 mph produced areas of blowing snow.

Winter Weather, West Elk and Sawatch Mountains

When
February 12, 2:00 PM MST to February 14, 5:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred across the area. Locally higher amounts included 14 inches at Schofield Pass and 24 inches at the Irwin Lodge. Wind gusts up to 30 mph produced areas of blowing snow.

Winter Weather, Northwestern San Juan Mountains

When
February 13, 7:00 AM MST to February 14, 10:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred across the area. Wind gusts up to 40 mph produced areas of blowing snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211787, 211788, 211781, 211780, 211785, 211786.